London’s second case of anthrax infection in an injecting drug user has been confirmed today.
HPA spokeswoman Dr Rachel Heathcock said: “While public health investigations are ongoing, it must be assumed that all heroin in London carries the risk of anthrax contamination.”
The first case was confirmed on 5 February this year and is the third case of anthrax seen in an injecting drug user in England. In Scotland 24 cases have so far been confirmed since December 2009. Similarities in cases suggest that the heroin, or a contaminated cutting agent, is the likely source of infection.
NHS London’s regional director of public health Professor Lindsey Davies said: “I urge all heroin users in London to be extremely alert to the risks and to seek urgent medical advice if they experience signs of infection such as redness or swelling at or near an injection site or other symptoms of general illness such a high temperature, chills or a severe headache, as early antibiotic treatment can be lifesaving.”